Iowa, 2021Extreme Cold in Iowa, February 13 to 16, 2021
February 13 to 16, 2021 · NWS FSD · 11 events in 11 counties and zones
A massive arctic plunge into the Northern Plains brought almost a week of dangerous and life threatening wind chills to the region. The worst conditions were recorded between February 13 and February 16 when wind chills occasionally dropped as low as 35 below to 55 below zero.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A massive arctic plunge into the Northern Plains brought almost a week of dangerous and life threatening wind chills to the region. The worst conditions were recorded between February 13 and February 16 when wind chills occasionally dropped as low as 35 below to 55 below zero. Numerous record low maximum and minimum temperatures were also established. The areal extent of the extreme cold in the central portions of the U.S. led to stress on the power grid, which necessitated several short-term rolling power outages impacting more than 10,000 customers during the peak of the cold.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 5:46 PM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Feb 13, 5:46 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
546 PM CST Sat Feb 13 2021
.SHORT TERM...(This Evening through Sunday)
Issued at 216 PM CST Sat Feb 13 2021
Scattered diurnal cumulus field has developed this afternoon and
north winds are pulling colder air southward, setting the stage
for a very cold night ahead. The primary focus in the forecast
remains on extreme cold and dangerous wind chills through the
first days of the new week.
Tonight: Surface analysis shows a 1043 mb high centered across
central Saskatchewan that will begin draining southward tonight
and through Sunday. With clear skies, temperatures will rapidly
fall after sunset tonight into the teens below zero. Soundings
stay fairly mixed overnight, and with 10-14 knots at the top of
the mixed layer, we'll likely see very breezy winds overnight.
Wind chills as a result will drop between -25 and -45 in many
areas, and feel current advisories and warnings highlight the
correct areas.
Sunday: We'll begin to see some thickening of the upper lvl cloud
layer from the south early Sunday, and this could stabilize the fall
of temperatures in some areas. Unfortunately, it will also prevent
the rise in temperatures on Valentine's Day. In fact, the current
forecast suggests that we'll have the coldest or second coldest
Valentine's day on record. Wind chills may rise above critical
thresholds for a very short period Sunday afternoon but will fall
again once the sun sets. Later shifts will likely make adjustments
to push headlines out further, but cold has been advertised well
so far.
.LONG TERM...(Sunday Night through Saturday)
Issued at 216 PM CST Sat Feb 13 2021
Monday: The location of the surface ridge axis and just how quickly
we can decouple will be important for Monday morning, as light
winds or calm winds could send temperatures by daybreak Monday
near -30 in some areas. Of course, any puff of wind will lead to
extremely cold wind chills once again but the focus for the
coldest lows will run along the line from Southwest Minnesota into
Northwest Iowa and Northeast Nebraska. It's possible that not all
areas will be able to maintain multiple hours below -35, but it
should certainly happen at times. Will maintain the wind chill
watch given very cold temperatures and potential for those extreme
wind chill drops.
Tuesday: The surface high begins to pull eastward Monday night into
Tuesday, setting stage for perhaps the coldest wind chills of
this event. On the backside of the surface high, we should begin
to see the SPG increase and winds pick-up through the night from
west to east. Given the high likelihood that overnight
temperatures will again plummet into the -15 to -25 degree range,
more widespread wind chill warning criteria may be met even into
central South Dakota. Highs on Tuesday will increase slightly, but
may again fail to climb above zero.
Tuesday night-Friday: We'll finally begin to see the light at the
end of the tunnel as temperatures begin their slow climb through the
end of the week. It will be a slow climb though, with high
temperatures remaining in the single digits above zero through
Thursday, and overnight lows again falling below zero. However
increasing cloud cover should prevent the extreme temperatures drops
of earlier in the week. We'll also have a few minor snow chances
scattered in the forecast as mid-lvl energy moves through. The
first of these risks arrives on Tuesday night as a weak warm .
advection signal is showing up in the mid-lvls. There won't be a lot
of moisture with this trough to work with, so any amounts will be on
the low side.
Saturday: Confidence is growing that we'll transition towards a more
progressive mid-lvl flow pattern that will bring both a return of
temperatures to normal levels, but another risk of snow by next
Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 544 PM CST Sat Feb 13 2021
Isolated light snow showers have come to an end this evening.
Overnight and into Sunday, a steady light north wind around 10 kt
will continue to bring colder air into the region. Thin upper-
atmosphere cirrus move into the region from the southwest during
the overnight hours. Closer to the surface, no hazardous aviation
weather (fog, low ceilings, or precipitation) is expected.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Watch from Sunday evening through Tuesday morning for
SDZ038>040-050-052>071.
Wind Chill Advisory from 9 PM this evening to 6 PM CST Sunday
for SDZ050-063-068>071.
Wind Chill Warning from 9 PM this evening to 6 PM CST Sunday for
SDZ038>040-052>062-064>067.
MN...Wind Chill Watch from Sunday evening through Tuesday morning for
MNZ071-072-080-081-089-090-097-098.
Wind Chill Warning from 9 PM this evening to 6 PM CST Sunday for
MNZ071-072-080-081-089-090-097-098.
IA...Wind Chill Watch from Sunday evening through Tuesday morning for
IAZ001>003-012>014-020>022-031-032.
Wind Chill Advisory from 9 PM this evening to 6 PM CST Sunday
for IAZ020-031.
Wind Chill Warning from 9 PM this evening to 6 PM CST Sunday for
IAZ001>003-012>014-021-022-032.
NE...Wind Chill Watch from Sunday evening through Tuesday morning for
NEZ013-014.
Wind Chill Advisory from 9 PM this evening to 6 PM CST Sunday
for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...VandenBoogartHazardous weather outlook, Feb 13, 6:05 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
605 PM CST Sat Feb 13 2021
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>062-064>067-150015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
605 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Wind chills from 35 below to 45 below zero. This could cause
frostbite on exposed skin in as little as 10 minutes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Bitter wind chills will dip to between 30 below and 45 below zero
at times through Tuesday, with actual low temperatures in the teens
and 20s below zero each morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ013-014-SDZ050-063-068>071-150015-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Clay-Union-
605 PM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Wind chills from 25 below to 35 below zero. This could cause
frostbite on exposed skin in as little as 15 minutes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Bitter wind chills will dip to between 25 below and 40 below zero at
times through Tuesday, with actual low temperatures in the teens and
20s below zero each morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Extreme Cold/Wind Chill, Osceola
- When
- February 13, 10:00 PM CST to February 16, 6:00 AM CST
- Where
- Osceola forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -46 at Ocheyedan.
Extreme Cold/Wind Chill, Dickinson
- When
- February 13, 10:00 PM CST to February 16, 8:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -45 at Wahpeton, -43 at Milford and -42 at Spirit Lake.
Extreme Cold/Wind Chill, O'Brien
- When
- February 13, 11:00 PM CST to February 16, 7:00 AM CST
- Where
- O'Brien forecast zone
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -43 at Sheldon and -38 at Hartley.
Extreme Cold/Wind Chill, Buena Vista
- When
- February 14, 12:00 AM CST to February 16, 8:00 AM CST
- Where
- Buena Vista forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -44 at Storm Lake and -43 2 miles east northeast of Truesdale.
Extreme Cold/Wind Chill, Lyon
- When
- February 14, 1:00 AM CST to February 16, 7:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -44 at Beaver Creek and -42 at Sheldon.
Extreme Cold/Wind Chill, Sioux
- When
- February 14, 1:00 AM CST to February 16, 7:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -43 near Maurice, -40 at Alton and -39 at Hawarden.
Extreme Cold/Wind Chill, Clay
- When
- February 14, 2:00 AM CST to February 16, 7:00 AM CST
- Where
- Clay forecast zone
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -44 at Spencer.
Extreme Cold/Wind Chill, Cherokee
- When
- February 14, 2:00 AM CST to February 16, 8:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- AWOS
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -42 at Cherokee.
Extreme Cold/Wind Chill, Plymouth
- When
- February 14, 6:00 AM CST to February 16, 9:00 AM CST
- Where
- Plymouth forecast zone
- Reported by
- AWOS
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -52 at Le Mars.
Extreme Cold/Wind Chill, Ida
- When
- February 14, 6:00 AM CST to February 16, 8:00 AM CST
- Where
- Ida forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -42 at Ida Grove.
Extreme Cold/Wind Chill, Woodbury
- When
- February 15, 12:00 AM CST to February 16, 7:00 AM CST
- Where
- Woodbury forecast zone
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
During several periods over three days with wind chill below -35, values reached a minimum of -48 in Sioux City and -43 at Sergeant Bluff.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Cold in Texas, February 13 to 18, 2021$17 million · 17 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946055, 946059, 946067, 946077, 946053, 946062, 946068, 946074, 946073, 946080, 946078.